Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Jackson, KY

April 30, 2017Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 30, 2017, 6:58 PM EDT for Wayne County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2017, 6:58 PM EDT (22:58 UTC)
Expired
Apr 30, 2017, 7:30 PM EDT
In force
32 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 151 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WUUS53 KJKL 302258
SVRJKL
KYC231-302330-
/O.NEW.KJKL.SV.W.0037.170430T2258Z-170430T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
658 PM EDT SUN APR 30 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Wayne County in south central Kentucky...

* Until 730 PM EDT

* At 657 PM EDT, a severe thunderstorm was located near Powersburg,
  or 10 miles northeast of Byrdstown, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Monticello, Susie, Barrier, Parnell, Gregory, Slickford, Ritner,
  Cabell, Denney, Powersburg, Oil Valley, Coopersville, Burfield,
  Kidds Crossing, Hidalgo, Rockeybranch, Betsey, Delta, Zula and Mill
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and frequent cloud to ground lightning is likely 
occurring with this storm. Move indoors immediately. Lightning is 
one of nature's leading killers. Remember, if you can hear thunder, 
you are close enough to be struck by lightning.

&&

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8483
      3685 8458 3684 8459 3683 8458 3661 8486
      3662 8499 3668 8500 3669 8502 3676 8501
      3686 8506
TIME...MOT...LOC 2257Z 223DEG 38KT 3670 8503 

HAIL...<.75IN
WIND...60MPH
 
$$

JP
2 follow-up statements
372 
WWUS53 KJKL 302319
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
719 PM EDT SUN APR 30 2017

KYC231-302330-
/O.CON.KJKL.SV.W.0037.000000T0000Z-170430T2330Z/
Wayne KY-
719 PM EDT SUN APR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WAYNE COUNTY...

At 718 PM EDT, a severe thunderstorm was located near Steubenville,
or near Monticello, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Monticello, Oil Valley, Coopersville, Susie, Burfield, Barrier,
Parnell, Hidalgo, Gregory, Rockeybranch, Slickford, Betsey, Delta,
Zula, Mill Springs, Mount Pisgah, Powersburg, Sunnybrook,
Steubenville and Cooper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3696 8494 3695 8490 3700 8483 3689 8464
      3681 8468 3673 8471 3661 8486 3662 8499
      3668 8500 3669 8502 3676 8500 3685 8498
      3689 8502 3692 8496
TIME...MOT...LOC 2318Z 215DEG 41KT 3690 8487 

HAIL...<.75IN
WIND...60MPH
 
$$

JP
804 
WWUS53 KJKL 302329
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
729 PM EDT SUN APR 30 2017

KYC231-302338-
/O.EXP.KJKL.SV.W.0037.000000T0000Z-170430T2330Z/
Wayne KY-
729 PM EDT SUN APR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY WILL EXPIRE AT
730 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
up to 45 mph are still possible with this thunderstorm.

LAT...LON 3696 8494 3695 8490 3700 8483 3689 8464
      3681 8468 3673 8471 3661 8486 3662 8499
      3668 8500 3669 8502 3676 8500 3685 8498
      3689 8502 3692 8496
TIME...MOT...LOC 2328Z 223DEG 38KT 3698 8478 

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:40 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 30, 4:40 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
440 PM EDT Sun Apr 30 2017

.SHORT TERM...(This evening through Monday night)
Issued at 440 PM EDT SUN APR 30 2017

19z sfc analysis shows deep low pressure moving through the
Central Plains with a warm front strung out to the east northeast
well north of Kentucky. This places the JKL CWA in a large warm
sector of higher instability. The question is, as it was last
night, will there be enough sfc convergence to generate convection
that can get through a weak cap. So far a couple of showers or
storms have popped up but also faded out. Do expect a few more
through the first part of the evening so will run the zones with a
pre-first period to cover this. Skies are partly sunny with the
thicker clouds noted to the west and thin ones east. The cloud
cover is helping to keep temperatures in check further west with
low to mid 80s common while more sunshine in the east has made for
upper to mid 80s in most places. dewpoints held up in the 60s for
the most part with only some late mixing sending some points to
the upper 50s. This period of drying likely helped to kill the
earlier convection. Winds have been breezy across the area this
afternoon from the south at 10 to 15 mph with gusts to 25 mph at
times, mainly west.

The models are in good agreement aloft through the short term
portion of the forecast. They all depict a very deep closed low
lifting northeast, and deepening further, through the mid
Mississippi Valley to the western Great Lakes by Monday evening.
Mid level energy will precede the height falls into Kentucky this
evening with the main surge arriving towards dawn for the east.
Heights will slowly rebound over the state in the wake of the low
moving into Canada early Tuesday. Given the good agreement aloft,
will favor the consensus blends with a lean in the near term
toward the high resolution HRRR.

Sensible weather will feature a mostly quiet and mild evening
with still a threat for a strong storm to develop in situ while
also the need to watch for outflow boundaries seeping into the
area from the south, particularly with the line moving across
south central Tennessee attm. Have allowed the pre-frontal shower
and storm threat to push deeper into eastern Kentucky this evening
and early overnight before fading out. The main push of the front
will be through during the late night hours with still a chance
for thunder. Winds will be gusty on the ridges in the east
overnight and have highlighted this in the HWO. The front moves
through the rest of the area early Monday with gusty winds along
the boundary and behind it - blowing from the southwest. For
this, have issued a Wind Advisory from 11 am through 8 pm. Colder
air follows behind the front along with sc clouds wrapping down
from the north - also keeping the temps in check late Monday.
Cool conditions follow for Monday night with lows in the upper 40s
and lower 50s.

Again used the CONSShort and ShortBlend as the starting point for
all the grids with some adjustments for ridge to valley T
distinctions tonight and for the CAA pattern Monday night. Also
beefed up PoPs right with the front late tonight into Monday
morning as it looks like most places will see measurable QPF when
the boundary does go through.

.LONG TERM...(Tuesday through Sunday)
Issued at 245 PM EDT SUN APR 30 2017

The models were not in quite as good of agreement with the general
flow pattern across the CONUS in the extended. The GFS was quite a
bit slower than the ECMWF regarding timing of precipitation onset
during the Wednesday and Wednesday night periods. The GFS had the
same general flow pattern as the ECMWF, with similar placement of
high and low pressure centers and boundaries, the GFS was just
slower about bringing precipitation eastward into central and
eastern Kentucky Wednesday and Wednesday. The ECMWF, however, was
consistent with its previous of runs and continues to show
precipitation moving into the forecast area around 18Z Wednesday.
That being said, decided to go pretty close to the national model
blend, with very few tweaks needed. The forecast issue this go round
looks to be the timing and duration of rainfall across eastern
Kentucky from Wednesday afternoon through Saturday night. The
highest precipitation probabilities should occur from Wednesday
night through Friday night, as a frontal boundary gets hung up
across the region, and a series of disturbances move from west to
east along it. Based on the latest model data, instability will be
hard to come by in the extended, as thunderstorm activity was
confined to a short time frame Wednesday afternoon and evening.

Temperatures during the period should generally be below normal,
with daily highs topping around 70 most days, and nightly lows
ranging from the mid to 40s to lower 50s across the area. Daytime
temperatures will likely be held in check by widespread cloud cover
and persistent precipitation from Wednesday onward. We could see
gusty winds again on Tuesday, with sustained southwesterly to
westerly flow between 10 and 15 mph expected and gusts of 20 to 25
mph possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 140 PM EDT SUN APR 30 2017

VFR conditions are expected through at least the first half of
the period. Winds out of the south will be gusty through the
afternoon hours today with gusts up to 25 knots likely. These
winds will probably stay up tonight, at least just off the sfc,
as a frontal boundary approaches the area by 06z with low level
wind shear a concern for aviation purposes. The front will pass
late tonight into early Monday morning with some showers and a
stray storm moving on through. We could see winds behind the front
even stronger - gusts up to 35 knots possible. Any MVFR cigs and
visbys will break up by mid morning Monday in the wake of the
front and post fropa dry air advection.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM to 8 PM EDT Monday for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GREIF
LONG TERM...AR
AVIATION...GREIF
Hazardous weather outlook, Apr 30, 3:35 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
335 PM EDT Sun Apr 30 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
335 PM EDT Sun Apr 30 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT MONDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A few thunderstorms are expected through tonight.

Strong winds are expected late tonight on ridges above 2000 feet
in southeast Kentucky. Winds around 25 mph are expected with wind
gusts up to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few thunderstorms are expected Monday morning.

Strong southwest winds are expected on Monday with winds between
15 and 25 mph, with gusts up to 40 mph.

Thunderstorms are possible again Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:14 PM EDTSpecial Weather StatementJKLRowan31 min
Apr 29, 8:39 PM EDTSpecial Weather StatementJKLFloyd36 min
Apr 29, 10:34 PM EDTSpecial Weather StatementJKLPike26 min
Apr 29, 10:38 PM EDTSpecial Weather StatementJKLFloyd37 min
Apr 29, 11:03 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin, Pike27 min
Apr 29, 11:27 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin22 min
Apr 30, 3:40 PM EDTWind AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more30 hr
Apr 30, 7:26 PM EDTSpecial Weather StatementJKLMcCreary, Pulaski, Wayne49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.